FDA Warns Steroid-Tainted Supplments Might Make Way into India

It has been brought to the knowledge of Food Safety & Standards Authority of India by Food & Drug Administration of Unites States of America that there is a possibility of entry of some products containing Steroid/ Steroid –like substances into India as ‘Dietary Supplement’. These products were subject to class-I recall in United States of America as some of these were marketed without an approved New Drug Application or a Generic Drug Application but most were marketed as ‘Dietary Supplement’. However, the products were found to contain steroid or steroid-like substances making them unapproved new drug. Most of these products were distributed through internet rather than through a distributor network. A complete list of these products may be seen at the website of the Authority www.fssai.gov.in under the item ‘Advisories’. It can also be seen at http://www.fda.gov/Safety/Recalls/ArchiveRecalls/2009/ucm188929.htm

Steroid containing products present a risk of acute liver injury to product users. In addition, steroids may cause other serious long-term adverse health consequences in people including children. These may include male infertility, masculinisation of women, breast enlargement in males, short stature in children, adverse effects on blood lipid profile and increased risk of heart attack & stroke and death.

General public is advised to understand the risk involved in usage of such products and refrain from using such products.

Hide comments


  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.